Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 13, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Jul 2, 2024, 4:00 AM EDT for Schoolcraft County, Michigan. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2024, 4:00 AM EDT (08:00 UTC)
- Expired
- Jul 2, 2024, 11:00 PM EDT
- In force
- 19 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2938 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
003 WHUS43 KMQT 020800 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 400 AM EDT Tue Jul 2 2024 MIZ014-021600- /O.NEW.KMQT.BH.S.0013.240702T0800Z-240703T0300Z/ Southern Schoolcraft- 400 AM EDT Tue Jul 2 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are due to high wave action and strong rip currents. * WHERE...Southern Schoolcraft County. * WHEN...Through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Southern Schoolcraft County: Near Lakeview Park and Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ tdud
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 2, 3:33 AM EDT, 27 minutes earlier. Its key messages:
- -Our next round of rain showers, with some rumbles of thunder, moves in by early Tuesday morning. -Two distinct rounds of precipitation for Tuesday: one in the morning and one late at night. Thunderstorm chances are around 20%- 30% for each round. -Low chance (~25%) of afternoon and low to medium chance (25-40%) of evening showers/storms across Upper Michigan on Independence Day. Rain spreads over the region Thursday night and Friday. -Weather pattern remains active into the second week of July.
Area forecast discussion, Jul 2, 3:33 AM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Marquette MI 333 AM EDT Tue Jul 2 2024 .KEY MESSAGES... -Our next round of rain showers, with some rumbles of thunder, moves in by early Tuesday morning. -Two distinct rounds of precipitation for Tuesday: one in the morning and one late at night. Thunderstorm chances are around 20%- 30% for each round. -Low chance (~25%) of afternoon and low to medium chance (25-40%) of evening showers/storms across Upper Michigan on Independence Day. Rain spreads over the region Thursday night and Friday. -Weather pattern remains active into the second week of July. && .SHORT TERM /THROUGH TONIGHT/... Issued at 306 PM EDT Mon Jul 1 2024 The upper ridge axis is sliding across the Great Lakes this afternoon, with surface high pressure centered over the Lower Peninsula. With increasing southerly winds over the UP and a warmer airmass working in, temperatures have been able to climb into the 70s across the UP; some spots in the western half of the UP, where southerly winds are downsloping, are even flirting with the 80 degree mark. Clouds will gradually spread in through the first half of the night ahead of a shortwave that is currently ejecting out of the Plains. Not far behind will be the next round of rain showers by Tue 06Z. As the showers track eastward across the UP tonight, also cannot rule out a few rumbles of thunder...but will note that instability remains quite limited with capped soundings. Meanwhile, much warmer lows can be expected tonight unlike the last few nights as the clouds/rain limit radiational cooling. Widespread 50s will prevail Tuesday morning. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 333 AM EDT Tue Jul 2 2024 There continues to be fairly good agreement among the deterministic and ensemble packages in the extended period, supporting high confidence in the overall progression of the pattern and the features embedded within. Where confidence does shrink though, are the details that come with the minor spatial and temporal differences between these packages. Overall though, main item of interest will be the period from late July 4th through the coming weekend thanks to the eastward migration of negative height anomaly through the Central Plains and central Canada. Beginning Wednesday, mid-upper level closed low on the shores of Hudson Bay will continue northeast, dragging behind a cold front through the Upper Great Lakes. Most of the precip should clear the eastern portions of the forecast area in the morning with surface ridging and drier air building eastward into the region. A couple of weak surface troughs looks to swing through through the day after the main cold front exits. There's a brief window where enough destabilization could result in showers and thunderstorms developing in the afternoon. MLCAPE among the various models generally averages 200-800j/kg with near 40kts of 0-6km deep layer shear. Models appear to have expanded this risk area from yesterday's eastern UP only, to now isolated to scattered activity can't be ruled out for a majority of the forecast area. Another item of note will be the winds in the west. While not incredibly strong, daytime mixing may support westerly wind gusts near 20-25 mph for many locations. Along the Spine and western lakeshores of the Keweenaw, wind gusts may approach 35 mph at times. Conditions improve by evening as we decouple. However, with a mild airmass overhead, overnight lows should only dip into the mid-upper 50s in the interior and near 60F by the lakeshores. Ridging shifts eastward through the forecast area Thursday while upstream, an amplifying shortwave/closed low exits the northern Rockies and shifts eastward through the north-central Plains. Guidance continues to suggest the system's surface low will press east through Minnesota and Wisconsin Thursday night and Friday, then lift northeast through Upper Michigan Friday night into early Saturday. The main forecasting challenge with this progression will be the onset of precip on July 4th. Guidance continues to suggest some afternoon destabilization alongside a weak inverted surface trough could spark afternoon/evening convection. However, there is the question of model run to run consistency and there are timing and spatial differences in the parent low and thus, this inverted trough. Overall though, it continues to look as those there is the potential for afternoon and evening showers and thunderstorms across the western half of Upper Michigan, and even as far east as Manistique. Will opt to maintain NBM pops for this forecast cycle given its representation of the low-end pop coverage increase and overall 30-40 peak percentages across the west half of Upper Michigan. If this does materialize, severe weather is not expected. Regardless, anyone with evening outdoor/firework plans across the western half of Upper Michigan should continue monitoring the forecasts. As the low presses closer overnight and into Friday, the timing and spatial differences become more apparent, although 0z runs do appear more aligned. A look at the GEFS and EC ensemble surface low clustering highlights this well. But as the system shifts through the region, any dry areas should fill in by Friday evening. The low will exit into Ontario Saturday while another shortwave dips down through Manitoba and western Ontario. At this point, its unclear if this will result in another round of showers/storms to finish out the weekend. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 114 AM EDT Tue Jul 2 2024 VFR conditions prevail at the start of the TAF period with high clouds increasing from the west. A strengthening pressure gradient will keep southerly winds gusting to 20-25 kt for the rest of the night at IWD/SAW. The southerly winds will eventually usher in more moisture, allowing showers to spread across the terminals from west to east through this morning. A 40-50 kt low level jet will result in low level wind shear conditions developing shortly at IWD, and slightly later this morning at CMX/SAW. Some of the stronger winds will mix to the surface, with southerly wind gusts of 30 kt possible for much of the day. MVFR cigs are expected to gradually develop later this morning, persisting much of the day. There is around a 30% chance of IFR cigs developing at IWD/SAW during the day today, but probs not high enough to keep prevailing in the TAFs at this time. CMX/IWD expected to return to VFR around 00Z Thu, but cigs remain lowered at SAW, with potential for IFR 00-06Z as well (though still not high enough to include in the TAF). && .MARINE... Issued at 333 AM EDT Tue Jul 2 2024 Guidance continues to suggest strong southerly winds developing today across eastern Lake Superior. The forcing for this is the strengthening pressure gradient alongside a strong 40-50kt 925-850mb low level jet moving along a mid-level shortwave lifting through the region. Under the anticipated stable low level atmosphere, the strongest winds should have difficulty mixing to the surface. With this being said though, the pressure gradient, expected daytime mixing over Upper Michigan, and terrain influences along Upper Michigan's lakeshore should be able to support areas where some mixing should occur. Ensemble probabilities presented by the HREF, NBM, and our internal probabilistic tools suggest the main risk area for some low end gales will be along the lakeshores east of Marquette, near Keweenaw Point, and north of Stannard Rock. Probabilities among these are widely mixed though, presenting a range of near 0 to 50% chance of 34kt winds at 10m, suggesting the overall stable synoptic environment will have difficulty mixing. I suspect higher observing platforms, such as Stannard Rock, will observe these stronger winds this afternoon, but 10m observations may only see the occasional gust. Given these persistent run to run signals, the elevated nature of where the strongest winds will be, and the localized nature of these stronger winds reaching the surface, decided not to issue a gale warning. Rain associated with this wave today may support some fog, mainly across western Lake Superior where winds are expected to be lighter. Winds should lighten this evening to 20kts or less as another round of rain builds. The rain should persist into early Wednesday morning as the system's cold front presses west to east. Post frontal southwesterly winds should be able to climb to 25-30kts across the western half of Lake Superior, mainly between the Keweenaw and Isle Royale by Wednesday afternoon. Winds lighten Wednesday evening, and then are expected at or below 20kts going into the weekend. An exception to this could be Friday if a surface low moving through Wisconsin and Upper Michigan tracks a little further north than current thinking. If this does occur, northeast winds in the western half of Lake Superior may climb to near 25kts during the day. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...LC LONG TERM...JTP AVIATION...Thompson MARINE...JTP
Hazardous weather outlook, Jul 1, 5:26 PM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 526 PM EDT Mon Jul 1 2024 MIZ001>007-009>014-084-085-022130- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 526 PM EDT Mon Jul 1 2024 /426 PM CDT Mon Jul 1 2024/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a high swim risk for the Lake Michigan beaches of Schoolcraft County on Tuesday. Thunderstorms are possible Tuesday through Wednesday, and again Thursday night into the weekend. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-022130- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 526 PM EDT Mon Jul 1 2024 /426 PM CDT Mon Jul 1 2024/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible across western Lake Superior tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible across the lake on Tuesday into Tuesday night. Thunderstorms are possible again across the lake Thursday night into the weekend. A few gale force gusts are possible across the eastern half of Lake Superior late Tuesday morning through Tuesday evening. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-022130- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 526 PM EDT Mon Jul 1 2024 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday through Wednesday afternoon and again Thursday night into the weekend. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Thompson
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.